On the Openness of Unique Pure-Strategy Nash Equilibrium

  • 1 Department of Economics, Northern Illinois University, IL 60115, DeKalb, USA
Anna A. KlisORCID iD: https://orcid.org/0000-0001-5684-2870

Abstract

This paper investigates whether small perturbations to a game with continuous strategy spaces and unique Nash equilibrium also yields a game with unique equilibrium. The answer is affirmative for games with smooth payoffs, differentiable strict concavity in own actions, and transversal intersection of best response curves. Though intuitive for games with unique interior equilibrium, this result holds even for equilibria at the boundaries of strategy sets.

  • Alós-Ferrer, C., and A. B. Ania. 2001. “Local equilibria in economic games.” Economics Letters 70 (2):165–173.

    • Crossref
    • Export Citation
  • Amir, R. 2005. “Supermodularity and complementarity in economics: An elementary survey.” Southern Economic Journal 71 (January 2004): 636–660.

    • Crossref
    • Export Citation
  • Anderson, R. M., and W. R. Zame. 2000. “Genericity with infinitely many parameters.” Advances in Theoretical Economics 1:1–62.

  • Bergstrom, T., Blume L., and H. R. Varian. 1986. “On the private provision of public goods.” Journal of Public Economics 29:25–49.

    • Crossref
    • Export Citation
  • Brock, W. A., and A. de Zeeuw. 2002. “The repeated lake game.” Economics Letters 76 (1): 109–114.

    • Crossref
    • Export Citation
  • Cheney, W. (2001). “Calculus in Banach spaces.” In Analysis for Applied Mathematics, Volume 208 of Graduate Texts in Mathematics, 115–169. New York, NY: Springer New York.

  • Cho, I.-K., and D. M. Kreps. 1987. “Signaling games and stable equilibria.” The Quarterly Journal of Economics 102 (2):179–222.

    • Crossref
    • Export Citation
  • Collard-Wexler, A, G Gowrisankaran, and R. S. Lee. “Nash-in-Nash” bargaining: A microfoundation for applied work. National Bureau of Economic Research Working Paper Series 2014.

  • Fraser, C. D. 2012. “Nash equilibrium existence and uniqueness in a club model.” Economics Letters 117 (2):496–499.

    • Crossref
    • Export Citation
  • Gale, D., and H. Nikaidô. (1965). “The Jacobian matrix and global univalence of mappings.” Mathematische Annalen 159 (2):81–93.

    • Crossref
    • Export Citation
  • Harsanyi, J. C. 1973a. “Games with randomly distributed payoffs: A new rationale for mixed-strategy equilibrium points.” International Journal of Game Theory 2 (1):1–23.

    • Crossref
    • Export Citation
  • Harsanyi, J. C. 1973b. “Oddness of the number of equilibrium points: A new proof.” International Journal of Game Theory 2 (1):235–250.

    • Crossref
    • Export Citation
  • Hogan, S. D. 2011. “A new existence and uniqueness theorem for continuous games.” The B.E. Journal of Theoretical Economics: Contributions 11 (2):148–151.

  • Horn, H., and A. Wolinsky. 1988. “Bilateral monopolies and incentives for merger.” The RAND Journal of Economics 19 (3):408–419.

    • Crossref
    • Export Citation
  • Kohlberg, E., and J.-F. Mertens. 1986. “On the strategic stability of equilibria.” Econometrica 54 (5):1003–1037.

    • Crossref
    • Export Citation
  • Kojima, M., Okada A., and S. Shindoh. 1985. “Strongly stable equilibrium points of n-person noncooperative games.” Mathematics of Operations Research 10 (4):650–663.

    • Crossref
    • Export Citation
  • Kotchen, M. J. 2007. “Equilibrium existence and uniqueness in impure public good models.” Economics Letters 97 (2):91–96.

    • Crossref
    • Export Citation
  • Leoni, G. 2009. A first course in Sobolev spaces, Volume 105. American Mathematical Society Providence, RI.

  • Lu, H. 2007. “On the existence of pure-strategy Nash equilibrium.” Economics Letters 94 (3):459–462.

    • Crossref
    • Export Citation
  • Ritzberger, K. 1994. “The theory of normal form games from the differentiable viewpoint.” International Journal of Game Theory 23 (3):207–236.

    • Crossref
    • Export Citation
  • Smith, J. E., and K. F. McCardle. 2002, oct. “Structural properties of stochastic dynamic programs.” Operations Research 50 (5):796–809.

    • Crossref
    • Export Citation
  • van Damme, E. 1991. Stability and Perfection of Nash Equilibria (2nd ed.). Berlin Heidelberg: Springer-Verlag.

  • Viossat, Y. 2008. “Is having a unique equilibrium robust?” Journal of Mathematical Economics 44 (11):1152–1160.

    • Crossref
    • Export Citation
Purchase article
Get instant unlimited access to the article.
$42.00
Log in
Already have access? Please log in.


or
Log in with your institution

Journal + Issues

The B.E. Journal of Theoretical Economics (BEJTE) is a leading venue for top-notch economic theory, both pure and applied. Topics include contract theory, decision theory, game theory, general equilibrium theory, and mechanism design both pure and applied to such areas as industrial organization, public finance, labor and law and economics.

Search